Format

Send to

Choose Destination
Am J Health Syst Pharm. 2018 May 1;75(9):e213-e220. doi: 10.2146/ajhp170303.

Visual acuity, literacy, and unintentional misuse of nonprescription medications.

Author information

1
Division of General Internal Medicine, Feinberg School of Medicine, Northwestern University, Chicago, IL r-mullen@northwestern.edu.
2
Division of General Internal Medicine, Feinberg School of Medicine, Northwestern University, Chicago, IL.
3
Gastroenterology and Hepatology, Perelman School of Medicine, University of Pennsylvania, Philadelphia, PA.
4
Department of Emergency Medicine, Feinberg School of Medicine, Northwestern University, Chicago, IL.
5
Division of Pharmaceutical Outcomes and Policy, Eshelman School of Pharmacy, University of North Carolina, Chapel Hill, NC.
6
Department of Medicine, Emory University School of Medicine, Atlanta, GA.

Abstract

PURPOSE:

Results of a study of associations between visual acuity and the risk of misuse of nonprescription acetaminophen products in a sample of community-dwelling adults are reported.

METHODS:

In a study involving English-speaking adults at 4 primary care clinics, the potential for misuse of nonprescription acetaminophen products was measured via a functional assessment of product self-dosing and by testing patients' understanding of the risks of concomitant use (i.e., taking 2 products at the same time when contraindicated). Vision was assessed using the Rosenbaum vision chart and dichotomized as normal (visual acuity of 20/20-20/25) or low (acuity of 20/30-20/100). Bivariable and multivariable analyses were performed to determine the impact of visual acuity on medication misuse outcomes.

RESULTS:

Among the study participants (n = 500), 39% had limited literacy, and 54% were categorized as having low vision. After controlling for age, race, and prior acetaminophen use, low vision was independently associated with an increased risk of self-dosing errors (odds ratio [OR], 1.67; 95% confidence interval [CI], 1.25-2.21; p < 0.001) and misunderstanding of concomitant-use risks (OR, 1.41; 95% CI, 1.00-2.00; p = 0.05). Limited literacy was an independent risk factor for incorrect dosing (OR, 1.71; 95% CI, 1.25-2.35; p = 0.001) and unawareness of concomitant use instructions (OR, 4.14; 95% CI, 2.80-6.12; p < 0.001).

CONCLUSION:

Misunderstanding of nonprescription acetaminophen product information was common among study participants and independently associated with both impaired visual acuity and low literacy skills.

KEYWORDS:

acetaminophen; medication errors; vision; visual acuity

PMID:
29691264
DOI:
10.2146/ajhp170303

Supplemental Content

Full text links

Icon for HighWire
Loading ...
Support Center